Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 130, NWS Mobile, AL

May 3, 1998Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 4:02 PM CDT for Butler County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 4:02 PM CDT (21:02 UTC)
Expired
May 3, 1998, 5:00 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

What was reported inside it

TimeReportWhereRemark
May 3, 4:55 PM CDTThunderstorm Wind 75Greenville, ALThe county sheriff's office estimated thunderstorm winds near 80 mph in the community with reports of several trees down and some homes suffered window damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 032102 RRA
SVRMOB
ALC013-032200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
402 PM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHERN ALABAMA

* UNTIL 500 PM CDT

* AT 400 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 17 MILES WEST OF
  GREENVILLE OR 4 MILES WEST OF BUTLER SPRINGS... AS INDICATED BY
  DOPPLER RADAR... MOVING EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  BOLLING AT 410 PM CDT
  GREENVILLE AT 420 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SUN MAY 3 1998

AT 19Z/SFC CDFNT E TX-N LA-CNTRL MS-CNTRL IN AND MOVG SLOLY SWD IN
RESPONSE TO S/WAV ROTG THRU LWR MS VLY. LOCAL AMS QUITE UNSTBL WITH
GOES-8 CAPEs 2500-3000 J/KG AND CONV DEEP-ROOTED IN PBL. XPCT SCT SVR
TSTMS DVLPG OVR SRN MS TO FORM INTO MCS AND PROP SE TO COAST THRU
ERLY EVE. POSBL COLLISION ALSO ANTCPTD W/SEA-BREEZE LATER. SVR WX
COMP INDCTS DEEP LYR VWS SUFFICIENT TO SUPPORT ISOLD SUPERCELLS AS
WELL...BUT BLV BOWS/LRG HAIL TO BE PRIMARY THREAT.

THRU 00Z/TUE...MEAN L/WAV TRF PSTN TO SHIFT E A BIT AS NEXT SGNFNT
UPR VORTEX ON USCAN BORDER SET TO MOV SEWD INTO OHVLY. MID TROP TEMPS
SHUD GRDLY WARM BUT IT WL TAKE SOME TIME. FCST UPR HGTS FALL (20M)
SHUD AID CDFNT SRLY PUSH CLOSER TO COAST OVRNITE...BUT BLV FNT WL BE
SO SHALLOW BY ERLY MON THAT IT WL MERELY REFLECT AS A WEAK PRES TRF.
BLV ETA IS TOO AGRESSIVE W/DRYING AND CYCLGNS OVR N TX BY 48 HR WL
ALREADY CAUSE A NWD BUCKLING OF FNTL BNDRY IN BEG OF RTRN FLO
(FURTHER SLOWING CDFNT). WL REFLECT THIS OCCURENCE IN WARMER MIN TEMP
FCST. CHC POPs NEEDED MONDAY AS SEA-BREEZE CRCLN WL BECOME RE-
ESTABLISHED ALONG WITH REMNANT LOLVL MSTR. MONDAY NITE SHUD BE SLGTLY
COOLER ON MIN TEMPS WITH RDTN FOG.

AL/NW FL COASTAL WATERS...LOLVL RDG TO REMAIN AFFIXED OVR E GLF.
EXPECT TSTM OTFLW BNDRY TO SHIFT SFC WINDS TO NW FOR BRIEF PD TNT AS
LINE OF STG TSTSMS MOV OFF AL/FL CST DURG EVE. CDFNT WL STALL ALONG
CST BY MON AFTERNOON THRU ERLY TUE BEFORE DIMINISHING. SW FLOW 10 TO
15 KT WL PREDOMINATE OTRW (2-3 FEET SEAS).

MOB 61/81/61 6322  PNS 64/81/63 6322
DTS 67/76/66 6322  EVR 58/82/55 7322 23

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:20 PM CDTSevere Thunderstorm WarningMOBConecuh55 min
May 3, 7:28 AM CDTSevere Thunderstorm WarningMOBButler, Wilcox62 min
May 3, 8:27 AM CDTSevere Thunderstorm WarningMOBCrenshaw63 min
May 3, 1:49 PM CDTSevere Thunderstorm WarningMOBChoctaw56 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningMOBWilcox77 min
May 3, 2:45 PM CDTSevere Thunderstorm WarningMOBChoctaw75 min
May 3, 2:53 PM CDTSevere Thunderstorm WarningMOBClarke97 min
May 3, 3:25 PM CDTTornado WarningMOBWilcox65 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBConecuh47 min
May 3, 4:46 PM CDTSevere Thunderstorm WarningMOBCovington59 min
May 3, 5:08 PM CDTTornado WarningMOBCovington37 min
May 3, 6:22 PM CDTSevere Thunderstorm WarningMOBMobile68 min
May 3, 6:37 PM CDTSevere Thunderstorm WarningMOBWashington53 min
May 3, 6:51 PM CDTSevere Thunderstorm WarningMOBEscambia69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.